Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Jackson, KY

January 2, 2004Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jan 2, 2004, 1:15 PM EST for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2004, 1:15 PM EST (18:15 UTC)
Expired
Jan 2, 2004, 4:00 PM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 126 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 021821
FFWJKL
KYC199-022115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EST FRI JAN 2 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY

* UNTIL 4:15 PM EST

* AT 1:15 PM EST...THE PULASKI COUNTY SHERIFF HAS STATED THERE ARE
  STILL NUMEROUS ROADS CLOSED DUE TO HIGH WATER. WITH THE MODERATE
  TO HEAVY RAINFALL FORECAST TO CONTINUE FOR ANOTHER HOUR OR MORE
  THE FLASH FLOOD WARNNG WILL BE EXTENDED UNTIL 4:15 PM

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3725 8482 3700 8485 3696 8433 3727 8430

$$
DUSTY
2 follow-up statements
000 
WGUS73 KJKL 022040
FFSJKL
KYC199-022115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EST FRI JAN 2 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  PULASKI COUNTY

* UNTIL 415 PM EST

* AT 336 PM EST...RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED OVER 
  PULASKI COUNTY.

THE FLASH FLOOD WARNING WILL CONTINUE FOR PULASKI COUNTY UNTIL 4:15 
PM EST AS HIGH WATER CAUSED BY EXCESSIVE RUN OFF CONTINUES A BIT 
LONGER. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3698 8469 3697 8476 3703 8492 3711 8492
          3724 8475 3736 8455 3717 8432 3700 8432
          3687 8460

$$
GREIF/BRITT
000 
WGUS73 KJKL 022115
FFSJKL
KYC199-022130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EST FRI JAN 2 2004

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR...

  PULASKI COUNTY

* AT 4:15 PM EST

LOCAL OFFICIALS REPORT NO NEW INSTANCES OF FLOODING ACROSS PULASKI 
COUNTY. IN ADDITION...WITH THE RAIN MOVING AWAY TO THE NORTH ANY 
REMAINING HIGH WATER WILL FURTHER RETREAT DURING THE EVENING HOURS. 
AS A RESULT THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 4:15 PM 
EST. 

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3698 8469 3697 8476 3703 8492 3711 8492
          3724 8475 3736 8455 3717 8432 3700 8432
          3687 8460

$$
GREIF/BRITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 12:20 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 2, 12:20 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1220 PM EST FRI JAN 2 2004

.DISCUSSION...

PRECIPITATION BAND STARTING TO DECREASE IN INTENSITY AS WELL AS
COVERAGE AS S/W PUSHES EAST...HOWEVER I/R SHOWS SOME REDELOPMENT ON
THE BACK EDGE...AS JET COUPLING IS MAINTAINING THIS RAIN EVENT AS
LONG AS IT POSSIBLY CAN. FFG VALUES HAVE BEEN LEVELED ACROSS THE
BOARD WITH A FEW EXCEPTIONS. WILL DEAL WITH HYDRO FORECASTED
PROBLEMS IN THE AFTERNOON PACKAGE. FOR NOW...WILL SLOWLY DIMINISH
PRECIP FROM WEST TO EAST IN THE SOUTHERN TWO THIRDS OF THE CWA AND
LOWER HIGH TEMPS SOMEWHAT AS RAIN HAS KEPT READINGS SUPPRESSED.

&&

.PREVIOUS DISCUSSIONS...

531 AM EST FRI JAN 2 2004

AREA UNDER THE INFLUENCE OF A COUPLED JET...BOTH RR AND LF REGIONS
OF JET...WITH A SUBTROPICAL FEED. THIS IS A CLASSIC HEAVY RAIN
MAKER. PLENTY OF ISENTROPIC LIFT AND PVA TO ADD SOME THUNDER IN FOR
GOOD MEASURE. WENT 100 POPS THROUGH EARLY AM...ITS RAINING OUTSIDE.
EXPECT RAIN TO SUBSIDE THROUGH THE DAY...MAY EVEN SEE A BREAK IN
PRECIP LATER TODAY. BUT WILL NOT LAST LONG AS FRONTAL BOUNDARY
MARCHES INTO OHIO VALLEY OVERNIGHT...PROVIDING THE AREA WITH LIKELY
POPS THROUGH MOST OF THE WEEKEND. WITH ALL THE RAIN THAT IS
EXPECTED...PROBABLY WISE TO KEEP A CLOSE EYE ON MINOR FLOODING
PROBLEMS. FLS OUT FOR PORTIONS OF CWA THIS MORNING.

OVERALL NOT MUCH CHANGE TO GRIDS...JUST SOME SLIGHT ADJUSTMENTS FOR
TEMPS. EXPECTED A SMALLER DIURNAL RANGE FOR TEMPS...WITH RAIN AND
CLOUDS...HOWEVER STAYED CLOSE TO GUIDANCE. MAIN EXCEPTION WAS FOR
SUNDAY TIME FRAME AS TEMPS LOOK JUST A TAD TOO WARM FOR THE AMOUNT
OF CLOUDS AND PRECIP EXPECTED.

BIGGEST QUESTION IN MODEL RUNS IS HOW FAR SOUTH FRONTAL BOUNDARY
WILL PUSH BEFORE STALLING UNDER THE INFLUENCE OF WAVE OF LOW
PRESSURE THAT DEVELOPS ALONG THE BOUNDARY TO SOUTHWEST ON SUNDAY.
GFS IS STRONGER WITH WAVE THAN ETA...BUT FURTHER NORTH WITH
BOUNDARY. NATIONAL GUIDANCE SUGGESTS GOING WITH GFS STRENGTH AND ETA
POSITION OF BOUNDARY. TRIED TO STAY CLOSE TO THIS CONCEPT...WHICH
PLACES BOUNDARY ACROSS MIDDLE OF CWA ON SUNDAY. WENT WITH HEAVIEST
POPS EITHER SIDE AND ALONG THIS BOUNDARY.

INTRODUCED A SLIGHT CHANCE FOR THUNDER ON SUNDAY WITH SOUNDINGS
HINTING AT A LITTLE BIT OF INSTABILITY. ALSO KEPT MENTION OF SNOW
SHOWERS FOR MONDAY AS MODEL INDICATES PRECIP MAY CHANGE OVER BRIEFLY
BEFORE ENDING.

&&

1030 PM EST THU JAN 1 2004

03Z SFC ANALYSIS SHOWS HIGH PRESSURE RETREATING OFF TO THE SOUTHEAST
WHILE BROAD LOW PRESSURE IS DOMINATING THE UPPER MIDWEST. A WAVY
WARM FRONT AHEAD OF THIS LOW IS SWEEPING TOWARD EAST KENTUCKY. THIS
FRONT WILL SCOUR OUT THE DRIER AIR AND QUICKLY MOISTEN UP OUR
ENVIRONS WITH A LARGE AREA OF SHOWERS ROLLING IN HERE AROUND
MIDNIGHT. THIS TIMING MATCHES UP WITH THE ZONES BUT WILL NEED TO ADD
A SMALL CHANCE OF THUNDER BASED ON CURRENT LIGHTNING CHART. UPDATED
GRIDS AND WEB GRAPHICS OUT SHORTLY...TEXT ZONES ALREADY OUT.

&&

443 PM EST THU JAN 1 2004

FRONTAL BOUNDARY HAS PUSHED WELL NORTH OF THE AREA THROUGH THIS
AFTERNOON. WARM SECTOR AIR WILL GRADUALLY MOISTEN UP THE ATMOSPHERE
OVERNIGHT. AN ENTERING S/W COMBINED WITH A JET STREAK AS WELL AS
SOME ISENTROPIC LIFT WILL ALLOW A NICE SWATH OF RAIN TO DEVELOP AND
MOVE TOWARDS THE CWA AFTER 06Z. THIS SHOULD LAST INTO THE MORNING
HOURS...BEFORE DYNAMICS LEAVE AND ISENTROPIC LIFT RELAXES SOMEWHAT.
A LULL IN THE ACTIVITY WILL OCCUR THROUGH FRIDAY NIGHT...BEFORE
FRONTAL BOUNDARY RETURNS FROM THE NORTHWEST AND HANGS IN THE
VICINITY. MODELS ARE IN DECENT AGREEMENT ON HANGING THE FRONTAL
BOUNDARY UP SLIGHTLY NORTH OF THE OHIO RIVER. UNSEASONABLY MILD AS
WELL AS MOIST AIR WILL SET UP ACROSS THE AREA BEFORE A DEVELOPING
LOW PRESSURE SYSTEM SLINGS THE COLD FRONT THROUGH SUNDAY NIGHT.
WHILE TIMING OF WAVES WILL BE DIFFICULT TO PINPOINT...AN OVERALL
CLOUDY AND SHOWERY FORECAST IS IN THE CARDS...WITH THE HIGHER POPS
CONCENTRATED CLOSEST TO THE FRONTAL BOUNDARY. FOR NOW...HIGHEST QPF
REMAINS ALONG THE OHIO RIVER...SO HYDRO PROBLEMS AT THIS POINT LOOK
SLIM...HOWEVER IF FRONTAL BOUNDARY WERE TO SET UP FURTHER
SOUTH...SOME CONCERN WOULD BE WARRANTED.

EXTENDED...DEPENDING ON THE PROGRESSION OF THE COLD FRONT...COLDER
AIR COULD WORK ITS WAY IN BEFORE MOISTURE AXIS EXITS. WILL CONTINUE
TO MENTION SNOW AS A POSSIBILITY. COOLER HIGH PRESSURE WILL THEN
CONTROL UNDER A MORE ZONAL FLOW PATTERN. GFS TRIES TO BRING A MINOR
S/W THROUGH AS CANADIAN VORTEX DAMPENS AND HEADS EAST...HOWEVER WITH
LACK OF MOISTURE IN THE BOUNDARY LAYER...HAVE KEPT EXTENDED DRY FOR
NOW AFTER MONDAY.

&&

1037 AM EST THU JAN 1 2004

WILL INTRODUCE A SMALL CHANCE FOR SHOWERS THIS AFTERNOON ACROSS THE
WESTERN HALF OF THE FORECAST AREA...AS SHOWERS ARE ALREADY BREAKING
OUT ACROSS CENTRAL TN INTO WESTERN KY (DESPITE SFC DEWPOINTS ONLY IN
THE 30S) WHERE STRONG 850MB MOISTURE ADVECTION IS TAKING PLACE.
THE MOISTURE ADVECTION MOVES INTO EASTERN KY BY 21Z. ONLY OTHER
CHANGE WILL BE TO REMOVE AFTERNOON WORDING OF WIND DIRECTION CHANGE.

&&

517 AM EST THU JAN 1 2004

HIGH PRESSURE AT THE SURFACE...TO THE SOUTH AND EAST OF THE AREA
WILL BEGIN TO RETREAT...WITH THE ONSET OF THE AREAS NEXT RAINMAKER.
BY THIS AFTERNOON...A WARM FRONTAL BOUNDARY WILL BE STRETCHED WEST
TO EAST TO THE NORTH OF THE CWA...ASSOCIATED WITH LOW OVER MISSOURI.
BY LATE TONIGHT...LIFT IN THE WARM SECTOR WILL TRIGGER THE ONSET OF
RAIN...FIRST OVER THE NORTHERN HALF OF THE CWA...SPREADING SOUTH
THROUGH DAWN. WENT ON THE DEFINITE SIDE OF THE POPS FENCE...WITH AVN
AND ETA MOS POPS ANYWHERE FROM 81 TO 98 FOR THE CWA FOR THE TONIGHT
PERIOD...GOOD MODEL OUTPUT QPF COVERAGE...AND PLENTY OF OMEGA PLUS
MOISTURE TO WORK WITH BESIDES THAT...FEEL CONFIDENT WITH THIS
SOLUTION.

THROUGH THE WEEKEND...MORE FOCUSED SFC SYSTEM EMERGES...AND BY EARLY
SUNDAY MORNING...WARM FRONT STRETCHED ACROSS THE CWA...MEETS UP
WITH PLENTIFUL JET LEVEL DIVERGENCE...AND GOOD PW...FOCUSING 6 HR
QPFS OF OVER 1 INCH TO EMERGE IN GFS OUTPUT. ALTHOUGH MAIN FORCING
ONLY SKIRTS THE NORTHERN FRINGE OF THE CWA...EFFECTING LMK AND ILN
MORE THAN OUR CWA...FEEL THAT THIS IS DEFINITELY A FEATURE WORTH
WATCHING IN FUTURE RUNS. A MORE SOUTHERLY TRACK TO THE SFC
LOW...COULD SPELL RAINFALL AMOUNTS OF A BIT MORE CONCERN OVER THE
JKL CWA.

ADJUSTED TEMPS PER NEW MOS GUIDANCE/ENV ADJUSTMENTS...BUT NO GREAT
REVELATIONS IN THE NEW FORECAST PACKAGE...ASIDE FROM BACKSIDE OF THE
AFORE MENTIONED LATE WEEKEND SYSTEM. BEHIND COLD FRONT LATE SUN INTO
EARLY MON...TEMPERATURES LOOK AS THOUGH THEY SHOULD BE WARM ENOUGH
AT THE SFC TO MEAN RAINFALL FOR A MAJORITY OF THE CWA...WITH THE
NORTHWEST POSSIBLY SEEING SNOW SHOWERS OR RAIN SHOWERS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.

&&

GEOGERIAN
Hazardous weather outlook, Jan 2, 5:00 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EST FRI JAN 2 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
500 AM EST FRI JAN 2 2004

...RAIN LIKELY THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE OF THUNDERSTORMS TODAY. THE ENTIRE OUTLOOK AREA
CAN EXPECT RAIN TODAY. WHILE MAJOR FLOODING IS NOT EXPECTED...THE
PERSISTENT RAINFALL MAY CAUSE SOME PROBLEMS FOR LOW LYING AREAS OR
AREAS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. THE ENTIRE
OUTLOOK AREA CAN EXPECT PERIODS OF RAINFALL THROUGH THE WEEKEND.
WHILE MAJOR FLOODING IS NOT EXPECTED...ANY PERSISTENT RAINFALL MAY
CAUSE SOME PROBLEMS FOR LOW LYING AREAS OR AREAS WITH POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

RAY/HYSELL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:35 AM ESTFlash Flood WarningJKLMontgomery115 min
Jan 2, 7:46 AM ESTFlash Flood WarningJKLMontgomery119 min
Jan 2, 9:30 AM ESTFlash Flood WarningJKLKnox, Laurel, Whitley2 hr
Jan 2, 10:59 AM ESTFlash Flood WarningJKLFloyd, Knott, Letcher, Pike3 hr
Jan 2, 11:20 AM ESTFlash Flood WarningJKLPulaski115 min
Jan 2, 11:30 AM ESTFlash Flood WarningJKLKnox, Laurel, Whitley3 hr
Jan 2, 2:00 PM ESTFlash Flood WarningJKLFloyd, Knott, Letcher, Pike2 hr
Jan 2, 2:28 PM ESTFlash Flood WarningJKLKnox2 hr
Jan 2, 3:57 PM ESTFlash Flood WarningJKLFloyd, Knott, Pike2 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.